Alert archive / Maine / Special Marine Warnings in 2021

Special Marine Warning 13, NWS Gray, ME

July 20, 2021

NWS Gray, ME issued this special marine warning at Jul 20, 2021, 4:00 PM EDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2021, 4:00 PM EDT (20:00 UTC)
Expired
Jul 20, 2021, 4:32 PM EDT
In force
32 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special marine warning went out at Jul 20, 3:50 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 20, 3:50 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Gray ME
350 PM EDT Tue Jul 20 2021

.SYNOPSIS...
Showers and thunderstorms will sweep across the area late this
evening and tonight before weakening in the morning. Low
pressure will hang around and cross the area Wednesday bringing
another round of showers and storms with the potential for a
few strong storms in the afternoon. Drier weather is expected
Thursday into the Saturday outside the chance for afternoon
showers Friday with temperatures generally in the 70s. Another
system approaches Sunday for renewed chances of precipitation as
the unsettled July pattern continues.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Prefrontal storms have initiated off the White Mtns and moved
into parts of Wrn ME. These will tend to weaken with Ewd
movement and loss of daytime heating.

More focus will be on the potential squall line in progress over
Ontario and set to move across Upstate NY. CAM guidance is quite
bullish on this reaching the area this evening. Dewpoints will
remain quite high and decent lapse rates aloft thanks the upper
low will keep some modest CAPE around even after dark. In
addition model forecasts of 0-3 km shear around 30 to 35 kt will
support mesocyclone development on the Nrn end of this squall
line and continue a perhaps more isolated severe threat even
after conditions become less favorable. It did my best to show a
cohesive line of storms moving thru the Wrn half of the forecast
area carrying a threat for gusty winds. There will also be a
rainfall threat for SWrn NH...which is discussed below.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Still looking at the threat of thunderstorms in the afternoon as
the main trof drops Swd across the forecast area. Given the
lower heights overhead we should be able to compensate for the
lack of significant daytime heating. Modest CAPE and slightly
stronger wind profiles than today will lead to at least a
marginal threat for severe weather for much of the Srn half of
the area. Gusty winds will be the main threat and I have
included that wording where storms are most likely. This will
get more refined as storms evolve this evening and overnight.

Storms will clear the area by evening...but clearing skies may
lead to some radiation fog.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
An occasionally unsettled weather pattern will continue. With the
mean 500 mb ridge remaining west New England remains under the
influence of a mostly cyclonic flow aloft.  This will allow for weak
disturbances to come through which would allow for shower and
thunderstorm activity at times especially if they time during
diurnally favored periods.

In the dailies, on Thursday low pressure departs to the Canadian
Maritimes early in the day. A few left over showers over
eastern and mountain areas, otherwise it should be a dry day.
On Friday another disturbance moves across the region in the
cyclonic flow. This should result in scattered shower and
thunderstorms mainly over northern areas. Saturday will be the
driest of the weekend days with only an isolated shower threat
over the mountains. Sunday will start out dry with clouds on the
increase as low pressure moved from the Eastern Great Lakes
area to Southern New England. The GFS and ECMWF have a broad
area of showers crossing the region and Sunday Night. On Monday
both models have a few scattered showers left over but the bulk
of the shower activity will have moved east of the region. Early
indications for next Tuesday are for dry conditions.

South of the mountains, daily high temperatures will be mainly in
the 70s through the weekend before warming into the low to mid 80s
Monday and Tuesday. Expect temperatures to be a few degrees
cooler over the mountains.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term...Smoke will continue to reduce VIS thru this evening
or until RA/TSRA can clear thinand the 12z ECMWF has a
concentrated area of very heavy rainfall moving just south of
the area with some showers to the north. There could be some
convective feedback showing up in the model but will need to
keep an eye on trends moving forward.gs out. There may be fog/stratus
that tries to work into RKD late tonight...but confidence is
lowering given how far offshore the fog bank is currently.
Otherwise the main aviation concern tonight will be squall line
tracking into the area from the W. TEMPO TSRA at most TAF sites
for the best window based on latest forecasts. Wed more
SHRA/TSRA expected mainly Srn NH and coastal Wrn ME. MVFR or
lower possible in any convectioand the 12z ECMWF has a
concentrated area of very heavy rainfall moving just south of
the area with some showers to the north. There could be some
convective feedback showing up in the model but will need to
keep an eye on trends moving forward.n.Overall MVFR conditions outside of shower activity where
areas of IFR are possible.  Best chance of widespread
shower activity will be on Sunday.

Long Term...Overall MVFR conditions outside of shower activity where
areas of IFR are possible. Best chance of widespread shower
activity will be on Sunday.

&&

.MARINE...
Short Term...Winds and seas expected to remain below SCA
thresholds. Some fog may develop around Penobscot Bay late
tonight.

Long Term...Wind and waves expected to remain below SCA levels.

&&

.HYDROLOGY...
There is a threat of thunderstorms late this evening across
parts of SWrn NH and perhaps again Wed. Any rainfall may be
problematic given the amount of recent wet weather and saturated
ground in that area. If storms train over the same areas and/or
feature extreme rainfall rates additional flooding is possible.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Legro
SHORT TERM...Legro
LONG TERM...Lulofs
AVIATION...Legro/Lulofs
MARINE...Legro/Lulofs
HYDROLOGY...Legro
Hazardous weather outlook, Jul 20, 3:18 PM EDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
318 PM EDT Tue Jul 20 2021

MEZ012>014-018>028-033-NHZ006-008>015-211930-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Southern Carroll-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
318 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered late afternoon showers and thunderstorms will give way to
more numerous showers and thunderstorms later this evening and
overnight. Some of these could result in heavy downpours. Areas that
have saturated grounds from recent rain may see localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and storms are expected to develop again across the region
on Wednesday with the potential for some storms to become strong to
severe with damaging winds being the greatest threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001>005-007-211930-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Sullivan-
318 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for west central Maine, western
Maine, central New Hampshire and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered late afternoon showers and thunderstorms will give way to
more numerous showers and thunderstorms later this evening and
overnight. Some of these could result in heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-211930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
318 PM EDT Tue Jul 20 2021
Hazardous weather is not expected at this time.
This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 1:30 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Gray ME
130 PM EDT Tue Jul 20 2021

MEZ012-NHZ004-006-201800-
Southern Oxford-Southern Carroll-Northern Carroll-
130 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OXFORD AND EAST
CENTRAL CARROLL COUNTIES...

At 129 PM EDT, a strong thunderstorm was located near Conway, moving
east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Conway, Fryeburg, Hiram, Madison, Brownfield, Freedom, Denmark, Eaton
and Porter.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4397 7117 4397 7082 4381 7088 4380 7090
      4385 7119
TIME...MOT...LOC 1729Z 282DEG 9KT 4390 7110

MSC
Special weather statement, Jul 20, 2:08 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Gray ME
208 PM EDT Tue Jul 20 2021

MEZ012-018>020-024-033-201930-
Southern Oxford-Interior Cumberland Highlands-Androscoggin-Interior
York-Central Interior Cumberland-Coastal Cumberland-
208 PM EDT Tue Jul 20 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN YORK...
SOUTHERN OXFORD...SOUTHWESTERN ANDROSCOGGIN AND CUMBERLAND
COUNTIES...

At 201 PM EDT, an area of thunderstorms capable of producing heavy
downpours was over parts of Southern Oxford, Cumberland,
Androscoggin and York counties.

Locations impacted include...
Lewiston, Westbrook, Bridgton, Fryeburg, Mechanic Falls, Naples,
Turner, Cumberland, Gorham, Falmouth, Gray, Hiram, Cornish, Raymond,
Waterford, Standish, Yarmouth, Greene, Durham and Casco.

Very heavy rainfall is possible underneath these storms which may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4373 7097 4415 7099 4432 7018 4375 7021
TIME...MOT...LOC 1805Z 269DEG 33KT 4414 7027

Lulofs
Special weather statement, Jul 20, 3:44 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Gray ME
344 PM EDT Tue Jul 20 2021

MEZ023-024-202000-
Coastal York-Coastal Cumberland-
344 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL YORK AND SOUTH
CENTRAL CUMBERLAND COUNTIES...

At 343 PM EDT, a strong thunderstorm was located near Old Orchard
Beach, or on the north side of Biddeford, moving southeast at 25
mph. Torrential rainfall and frequently lightning is accompanying
this storm as it moves through Old Orchard Beach.

Locations impacted include...
South Portland, Biddeford, Saco, Gorham, Cape Elizabeth,
Kennebunkport, Old Orchard Beach, Scarborough and Arundel.

This includes Interstate 95 between mile markers 31 and 44.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4349 7057 4364 7042 4357 7016 4354 7016
      4351 7020 4349 7033 4343 7029 4341 7034
      4338 7036
TIME...MOT...LOC 1943Z 298DEG 22KT 4353 7041

Kimble
Local storm report, Jul 20, 3:57 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
357 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     2 NNW PORTLAND          43.69N 70.28W
07/20/2021                   Cumberland         ME   PUBLIC

            TREE LIMBS DOWN NEAR WASHINGTON AND ALLEN AVE IN
            PORTLAND.

&&

CK

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:08 PM EDTSpecial Weather StatementGYXAndroscoggin, Cumberland82 min
Jul 20, 2:46 PM EDTSpecial Marine WarningGYX59 min
Jul 20, 2:46 PM EDTSevere Thunderstorm WarningGYXCumberland44 min
Jul 20, 3:44 PM EDTSpecial Weather StatementGYXYork16 min
Jul 20, 1:30 PM EDTSpecial Weather StatementGYXCarroll30 min
Jul 20, 1:36 PM EDTAreal Flood AdvisoryGYXCarroll114 min

Nearby

Special Marine Warnings in Maine, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.